Hail, Pipestone
- When
- August 27, 11:15 PM CST
- Where
- Pipestone County, 6 mi WSW of Pipestone
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.967, -96.431
A thunderstorm produced hail up to nickel size a few miles west of Pipestone in southwest minnesota during the late evening of August 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced hail up to nickel size a few miles west of Pipestone in southwest minnesota during the late evening of August 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 8:00 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT MON AUG 27 2007 .DISCUSSION... A FEW TS HAS JUST DEVELOPED IN CHARLES MIX AND WRN DOUGLAS COUNTIES NEAR THE SFC CDFNT. BUT OVERALL...THE ACTIVITY SO FAR TONIGHT HAS BEEN CONFINED CLOSER TO THE H9-H85 FRONT AND ALONG THE H7 +12 TO +10C AIR PER THE 00Z RAOBS. SO CAPPING IS STILL PERSISTENT OVER MUCH OF OUR FA. THEREFORE HAVE BACKED OFF ON SOME POPS IN OUR SE QUARTER FOR LATE TONIGHT. LOWS STILL LOOK GOOD AND TEMPS DO PLUMMET PRETTY GOOD JUST BEHIND THE FROPA...BUT THEN STEADY OUT AFTER THAT DUE TO THE STRATUS. && .PREV DISCUSSION... AT MID AFTN...WK SFC WAVE LOCATED FAIRLY CLOSE TO KHON...WITH SFC BNDRY SINKING TOWARD NRN CWA REINFORCED BY CONVECTIVE OUTFLOW TO N... AND EXTENDS SWRD JUST W OF JAMES VALLEY. WK UPR WAVE LIFTING ACRS NRN SD ATTM...ENHANCING POST FRONTAL CONVECTION TO N. 18Z OAX/ABR RAOB AS WELL AS 1823Z KSUX ACARS SOUNDING REALLY POINT TOWARD THE SCREAMING PROBLEM FOR INITIATING CONVECTION THIS AFTN...CAPPING. THERE IS A VERY NICE ELEVATED MIXED LAYER THOUGH...AND THIS HAS RESULTING IN ACC THRU NRN/CNTRL SD FOR MUCH OF DAY...ENCROACHING ON AREAS NR 9V9 AND HON AT TIMES. THIS HAS EVEN BEEN WANING SOME IN WAKE OF WAVE TO N...BUT NEXT WEAK WAVE IN WY/CO AGAIN ACTING TO ENHANCE TO W. NOW THINKING THAT SVR POTENTIAL IS QUITE LOW FOR EVNG HOURS...EXTREMELY CONDITIONAL ON IF ANYTHING ELEVATED OF SIGNIFICANCE CAN GET GOING. THERE IS STILL SOME DECENT AND LARGELY UNIDIRECIONAL POSTFRONTAL SHEAR ABV 2KM ALONG WITH ELEVATED INSTABILITY...SO WHILE VERY UNLIKELY...COULD POP AN ISOLATED HAILER ACRS NRN/WRN AREAS LATER IN THE EVENING IN THE MAIN DIV Q AXIS. THERE IS A NIFTY LITTLE WAVE MOVING THRU SRN UT THOUGH...AND IT WL LKLY BE THIS FEATURE THAT WL RESULT IN ANY MORE WIDESPREAD PRECIPITATION OVER THE AREA. BOOSTED POPS TO LKLY MOVING INTO THE SWRN/I90 AREAS LATE TONIGHT. FOR TUES...CDFNT WL CONT TO SAG SEWD ACRS CWA AND SHUD BE SE OF CWA BY 18Z. SECONDARY S/W WL MOVE ACRS CWA AND SHUD HELP ENHANCE PRECIP ALONG AND BEHIND FNT THRU THE DAY ESPEC SERN HALF OF CWA. WL GO WITH LIKELY POPS ALONG I90 IN THE MORN AND SHIFT IT SEWD THRU THE AFTN INTO EVE. WL NEED TO CONT CHC OF R ACRS SERN CWA TUES NITE UNTIL S/W EXITS AREA. WITH PLENTY OF CLOUDS AND PRECIP TUES WL NEED TO LOWER TEMPS A FEW MORE DEG MOST PLACES. IF PRECIP DURATION IS LONGER ACRS I90 CORRIDOR TUES AFTN...MAY STRUGGLE TO GET ABOVE 70. LOCALLY HEAVY RAIN MAY OCCUR TUES...BUT SHUD GENLY BE BELOW 1 INCH. SO WL NOT ISSUE ANY FLOOD WATCHES FOR NOW. CLOUDS SHUD LINGER THRU TUES NITE AS MID AND HIGH LEVEL RH COND TO MOVES EWD ACRS CWA. SHUD BE ABLE TO SEE SOME SUN AON WED AND SHUD BE LESS HUMID WITH HIGHS GENLY IN THE 70S AS CANADIAN HIGH BUILDS IN. THU MORN SHUD BE COOLEST OF THE WEEK AND CUD DROP INTO 40S ACRS ERN CWA. THE ONLY THIS THAT MAY PREVENT THAT IS SOME WEAK WAA CLOUDS SPREADING ACRS CWA LATE WED NITE INTO THU MORN. LOOK DRY AND WARMER THU INTO MON AS RIDGE ALOFT BUILDS BACK ACRS CWA AND WL BECOME MORE HUMID BY THE WEEKEND. MODELS DO TRY AND BRING WEAK BACKDOOR CDFNT INTO CWA MON. HAD THOUGH ABOUT CHC OF TRW DAY 7...BUT MID LEVEL TEMPS REMAIN WARM AND WUD LIEKLY BE CAPPED MOST OF DAY 7 SO DECIDED TO LEAVE DRY. && .AVIATION... PRECIPITATION SHOULD BE ALONG AND POST FRONTAL ACRS THE AREA OVERNIGHT AND INTO TUESDAY...AND WL REINFORCE DEVELOPMENT OF MVFR TO IFR CIGS A COUPLE HOURS BEHIND THE FRONTAL WIND SHIFTS AT TAF SITES. SOME IFR TO MVFR VSBYS AS WELL WITH HEAVIER RAINFALL POTENTIAL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 756 PM CDT MON AUG 27 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 756 PM CDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A RISK OF SHOWERS AND THUNDERSTORMS...SLOWLY DEVELOPING SOUTHEASTWARD TONIGHT AS A COLD FRONT PASSES THROUGH THIS AREA. THE PRECIPITATION WILL BE POST FRONTAL...AND IT APPEARS THAT MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. AREAS ALONG AND NORTHWEST OF A YANKTON SOUTH DAKOTA...TO SIOUX FALLS...TO WINDOM MINNESOTA LINE COULD SEE A MARGINALLY SEVERE STORM AS THE OVERNIGHT PROGRESSES. IF THUNDERSTORMS MAKE IT INTO NORTHWEST IOWA LATE TONIGHT...THEY SHOULD BE BELOW SEVERE LIMITS. FLOODING... FLOODING DUE TO HEAVY RAINS LAST WEEK WILL CONTINUE ALONG PART OF THE LITTLE SIOUX RIVER...FROM NEAR MILFORD DOWNSTREAM TO LINN GROVE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA TUESDAY AND TUESDAY NIGHT. WHILE THE THREAT OF SEVERE WEATHER WILL BE MINIMAL IN THESE AREAS...LOCALLY HEAVY RAINS WILL BE POSSIBLE. AT THIS TIME...THE GREATEST POTENTIAL FOR HEAVY RAINFALL APPEARS TO BE SOUTH OF A LINE FROM VERMILLION SOUTH DAKOTA...TO SPENCER IOWA. ANY HEAVY RAINFALL COULD FURTHER AGGRAVATE FLOODING ALONG LOWER PORTIONS OF THE LITTLE SIOUX RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL SHOULD NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 5 SW FULTON 43.68N 97.89W
08/27/2007 E0.88 INCH HANSON SD TRAINED SPOTTER
&&
JSHEEHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL MADISON 44.01N 97.11W
08/27/2007 E0.88 INCH LAKE SD EMERGENCY MNGR
MOSTLY PEA SIZED HAIL...FEW NICKEL.
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1214 AM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL FLANDREAU 44.05N 96.60W
08/28/2007 E0.88 INCH MOODY SD CO-OP OBSERVER
MAINLY PEA SIZE HAIL WITH A FEW UP TO THE SIZE OF
NICKLES.
&&
LIEBLThe Sioux Falls radar (KFSD), 48 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55763, 55764.